Maryland, 2007Damaging Winds in Maryland, May 27, 2007
May 27, 2007 · NWS LWX · 6 events in 6 counties and zones
A weak frontal boundary remained draped across the Mid Atlantic for several days at the end of May. Scattered showers and thunderstorms developed in a warm and unstable airmass on May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary remained draped across the Mid Atlantic for several days at the end of May. Scattered showers and thunderstorms developed in a warm and unstable airmass on May 27th. Some of these storms became severe, producing damaging winds across northern and central Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 5:28 PM EST, 12 minutes earlier.
Area forecast discussion, May 27, 5:28 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT SUN MAY 27 2007
.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE AFTERNOON AND EARLY EVENING THROUGH MONDAY IN
ASSOCIATION WITH A COLD FRONT MOVING FROM NORTH TO SOUTH ON
MONDAY. HIGH PRESSURE WILL REGAIN CONTROL OF THE MID ATLANTIC
THROUGH THE END OF THE WORK WEEK. A COLD FRONT IS EXPECTED TO
AFFECT THE REGION DURING THE WEEKEND.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
MESOSCALE CLUSTER HAS MVD INTO WRN BURBS OF DC. HV BEEN GETTING A
FAIR AMT OF VERIFYING REPORTS BACK...BOTH WND DAMAGE AND LARGE
HAIL. SEE LSRLWX. CLUSTER HAS KICKED OUT AN OUTFLOW...BUT INDIV
STORMS SHOWING SIGNS OF RDVLPMNT. HV CLRD WATCH W OF ONGOING
ACTVTY. UPDTS OUT.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE COLD FRONT WILL ENTER THE NORTHERN FORECAST AREA EARLY MONDAY
MORNING...WIND SHIFTS FROM THE WEST AND NORTHWEST BY 12Z AT
MARTINSBURG...AND BE ACROSS THE SOUTHERN FORECAST AREA BY 18Z...WIND
SHIFT AT CHARLOTTESVILLE AROUND 16Z. THE MODELS ARE UNFORTUNATELY IN
LESS AGREEMENT WITH THE FRONT BY MORNING. THE GFS BRINGS IT THROUGH
PRETTY DRY WHILE THE NAM SHOWS QPF ACROSS THE NORTHERN HALF OF THE
FORECAST AREA BY 12Z. LOCALLY RUN WRF-ARW IS IN CLOSER AGREEMENT TO
THE NAM. HAVE INCLUDED ISOLATED POPS OVERNIGHT AND INTO MORNING FOR
THE NORTH. ONCE THE FRONT MAKES IT FURTHER SOUTH...THE FOCUS OF ANY
CONVECTION WILL SHIFT ACCORDINGLY. HOWEVER...GIVEN ANY LINGERING
BOUNDARIES FROM MORNING ACTIVITY AND DIFFERENCES IN TIMING AMONGST
THE MODELS...HAVE A BLANKET SCATTERED POP FOR THE ENTIRE FORECAST
AREA FOR THE AFTERNOON.
TEMPERATURES OVERNIGHT WILL BE RELATIVELY WARM..ESPECIALLY GIVEN
HIGHER DEW POINTS TODAY. TEMPERATURES WILL BE SLIGHTLY COOLER
TOMORROW WITH THE COLD FRONT. MOS GUIDANCE WAS CLUSTERED...SO TOOK A
BLEND FOR OVERNIGHT LOWS AND DAYTIME HIGHS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
GENERALLY WEAK FLOW...RIDGING AND DIURNALLY DRIVEN CONVECTIVE
DEVELOPMENT IN THE FAVORED AREAS EXPECTED TO CONTINUE INTO MID WEEK
WITH ONLY VERY LOW POPS MAINTAINED.
NEXT SYS OF MORE SIGNIFICANCE XPCTD LATE IN THE WEEK AS SHORTWAVE
TROF ROTATES THROUGH THE MID ATLC BRINGING A COLD FRONT WITH IT LATE
FRIDAY. NEXT COLD FRONT WILL BE INTERESTING TO WATCH AS PLENTY OF
DEEP MOISTURE WILL MOVE NORTH IN ADVANCE OF IT. MODEL INDICATIONS IN
THE MEDIUM RANGE STILL SUGGESTING MORE TROFFING OVER THE EASTERN
CONUS DEVELOPING NEXT WEEKEND AS STRONG RIDGE BUILDS OVER THE
INTERMOUNTAIN REGION OF THE WEST.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH AROUND 00Z.
DUE TO SCATTERED COVERAGE...WILL CONTINUE MENTION OF VCTS AND CB
IN CLOUD GROUP. AS STORMS BECOME BETTER ORGANIZED...WILL AMEND
ACCORDINGLY WITH MORE SPECIFICS.
SLIGHT CHANCE FOR SHOWERS AT KMRB OVERNIGHT AS THE COLD FRONT NEARS
THE MASON DIXON LINE. NOT CONFIDENT ENOUGH TO INCLUDE A MENTION IN
THE TAF AT THIS POINT. THE COLD FRONT WILL PROGRESS SOUTH TOMORROW
MORNING...ARRIVING AT KCHO BETWEEN 16 AND 20Z. HAVE TIMED NORTHWEST
WIND SHIFT AS 12Z AT KMRB...AND BE AT KCHO AROUND 16Z. ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED TOMORROW AFTERNOON...ESPECIALLY
CLOSER TO THE FRONT.
THROUGH THE END OF THE WEEK...ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON HOURS.
&&
.MARINE...
SOUTHERLY FLOW INCREASES LATER THIS EVENING. MOS GUIDANCE FOR
WINDS IS LOWER THAN PREVIOUS RUNS...SO WILL CAP WINDS OVER THE
SOUTHERN BAY AT 15 KNOTS. TIDES RUNNING CLOSE TO PREDICTED.
WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE
END OF THE WORK WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...SAR
NEAR TERM...HTS
SHORT TERM...SAR
LONG TERM...DRM
AVIATION...SAR
MARINE...SAR
Hazardous weather outlook, May 27, 12:00 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN MAY 27 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
100 PM EDT SUN MAY 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE REGION. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ACROSS
MUCH OF THE REGION. A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON MAINLY BETWEEN 4 AND 8 PM. THE AREA MOST LIKELY TO SEE
SEVERE WEATHER TODAY IS ALONG AND SOUTH OF A LINE FROM BALTIMORE MD
TO HARRISONBURG VIRGINIA. THE PRIMARY RISK FROM ANY SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WINDS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE FROM THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
OVER THE REGION IN THE AFTERNOON AND EARLY EVENING EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR SEVERE WEATHER
IS EXPECTED ON MONDAY ACROSS THE SHENANDOAH VALLEY AND CENTRAL
VIRGINIA AS A COLD FRONT MOVES THROUGH THE REGION...WITH LESS OF A
CHANCE TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
MANNING
In the hours before
Local storm report, May 27, 4:34 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT SUN MAY 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG CHARLOTTESVILLE 38.04N 78.49W
05/27/2007 CITY OF CHARLOTTES VA EMERGENCY MNGR
TREES DOWN ON POWER LINES AND POWER LINES DOWNED IN THE
CITY OF CHARLOTTESVILLE. POWER OUT EARLIER ON EMMITT
STREET NOW RESTORED.
&&
SARLocal storm report, May 27, 5:07 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT SUN MAY 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL BERRYVILLE 39.15N 77.98W
05/27/2007 M0.75 INCH CLARKE VA NWS EMPLOYEE
PENNY SIZE HAIL REPORTED IN BERRYVILLE
&&
SARSpecial weather statement, May 27, 5:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT SUN MAY 27 2007
MDZ004-272245-
FREDERICK MD-
614 PM EDT SUN MAY 27 2007
...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...
AT 614 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF ARNOLDTOWN...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF BRADDOCK HEIGHTS...BALLENGER CREEK...FREDERICK...
WALKERSVILLE...NEW MARKET AND GREEN VALLEY WILL BE AFFECTED BY THIS
STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.
MANNING
Special weather statement, May 27, 5:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT SUN MAY 27 2007
VAZ052-272245-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
616 PM EDT SUN MAY 27 2007
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN PRINCE WILLIAM COUNTY...
AT 616 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF MONTCLAIR...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF LAKE RIDGE WILL BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.
MANNING
Local storm report, May 27, 5:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT SUN MAY 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG CHARLOTTESVILLE 38.04N 78.49W
05/27/2007 CITY OF CHARLOTTES VA EMERGENCY MNGR
TREES DOWN ON POWER LINES AND POWER LINES DOWNED IN THE
CITY OF CHARLOTTESVILLE. POWER OUT EARLIER ON EMMITT
STREET NOW RESTORED.
0315 PM TSTM WND DMG 2 NW BROADWAY 38.63N 78.82W
05/27/2007 ROCKINGHAM VA COUNTY OFFICIAL
TREE DOWN ON ROUTE 259 NORTHWEST OF BROADWAY.
0347 PM TSTM WND DMG 1 W MOUNT JACKSON 38.75N 78.66W
05/27/2007 SHENANDOAH VA COUNTY OFFICIAL
TREE DOWN ON MOUNT JACKSON ROAD BETWEEN SOUTH MIDDLE ROAD
AND TISINGER ROAD.
0426 PM TSTM WND DMG PINE GROVE 38.54N 78.48W
05/27/2007 PAGE VA EMERGENCY MNGR
SEVERAL TREES DOWN IN PINE GROVE.
0439 PM HAIL PINE GROVE 38.54N 78.48W
05/27/2007 M0.75 INCH PAGE VA COUNTY OFFICIAL
PENNY-SIZE HAIL REPORTED IN PINE GROVE
0445 PM TSTM WND DMG WOODVILLE 38.61N 78.18W
05/27/2007 RAPPAHANNOCK VA COUNTY OFFICIAL
TREE DOWN AT ROUTE 620 AND FIVE FORKS ROAD
0452 PM TSTM WND DMG FRONT ROYAL 38.92N 78.18W
05/27/2007 WARREN VA LAW ENFORCEMENT
A LARGE LIMB FELL ON A TRANSFORMER AND DOWNED POWER LINES
IN FRONT ROYAL. POWER OUT IN THE EASTERN PART OF THE
CITY.
0510 PM HAIL WARRENTON 38.72N 77.80W
05/27/2007 E0.88 INCH FAUQUIER VA AMATEUR RADIO
NICKEL SIZE HAIL REPORTED IN WARRENTON.
0524 PM HAIL BERRYVILLE 39.15N 77.98W
05/27/2007 M0.75 INCH CLARKE VA NWS EMPLOYEE
PENNY SIZE HAIL REPORTED IN BERRYVILLE
&&
SARSpecial weather statement, May 27, 5:36 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT SUN MAY 27 2007
MDZ013-016-272300-
PRINCE GEORGES MD-CHARLES MD-
636 PM EDT SUN MAY 27 2007
...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES AND CHARLES
COUNTIES...
AT 636 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF INDIAN HEAD TO 6 MILES WEST
OF RISON...MOVING EAST AT 20 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF INDIAN HEAD...FRIENDLY...WALDORF...ST. CHARLES AND
LA PLATA WILL BE AFFECTED BY THESE STORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.
MANNING
Thunderstorm Wind, Montgomery
- When
- May 27, 5:40 PM EST
- Where
- Montgomery County, Olney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.150, -77.070
Emergency Management reported a tree down near Georgia Avenue and Highway 108 in Olney, MD.
Thunderstorm Wind, Prince George'S
- When
- May 27, 6:00 PM EST to 6:10 PM EST
- Where
- Prince George'S County, Capitol Hgts to Bowie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.870, -76.920
Emergency Management reported power lines down on Larchmont Avenue in Capitol Heights. The National Park Service reported between 200 and 300 trees down in Bowie. Some trees fell on power lines.
Thunderstorm Wind, Carroll
- When
- May 27, 6:11 PM EST
- Where
- Carroll County, 3 mi N of Westminster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.623, -77.000
Emergency management reported a tree down near Route 97 and Stone Road north of Westminster, MD.
Thunderstorm Wind, Baltimore
- When
- May 27, 6:20 PM EST
- Where
- Baltimore County, 4 mi N of Butler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.588, -76.730
Emergency Management reported a tree down near the intersection of Falls Road and Mt. Carmel Road north of Butler, MD.
Thunderstorm Wind, Anne Arundel
- When
- May 27, 6:20 PM EST
- Where
- Anne Arundel County, Linthicum Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -76.670
Emergency Management reported two trees down on power lines in Linthicum, MD.
Thunderstorm Wind, Harford
- When
- May 27, 6:55 PM EST
- Where
- Harford County, Jarrettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.600, -76.480
Power lines were downed in Jarrettsville, MD.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 27 to 30, 20073 deaths · 3 injured · 3 events
- Flash Flooding and Flooding in Texas, May 27 to 29, 20072 deaths · $240,000 · 27 events
- Rip Current in Alabama, May 27, 20071 death · 1 event
- Rip Current in North Carolina, May 27, 20071 death · 1 event
- Lightning Strike in Pennsylvania, May 27, 20071 injured · $250,000 · 1 event
- Damaging Wind in Texas, May 27, 2007$75,000 · 61 kt wind · 1 event
- Flood in Colorado, May 27 to 28, 2007$75,000 · 1 event
- Hail and Damaging Winds in Virginia, May 27, 2007$21,000 · 50 kt wind · 13 events
- Tornado and Hail in Nebraska, May 27, 2007$10,000 · EF1 · 2 events
- Damaging Wind in Missouri, May 27, 2007$30,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Oklahoma, May 27, 2007$15,000 · 8 events
- Damaging Winds in New York, May 27, 2007$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27267, 27272, 27268, 27269, 27270, 27271.